Alert archive / Oklahoma / Tornado Warnings in 1996
Tornado Warning 36, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jun 6, 1996, 5:55 PM CDT for Cleveland County, McClain County, Oklahoma. It was in force for 35 min. 6 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 6, 1996, 5:55 PM CDT (22:55 UTC)
- Expired
- Jun 6, 1996, 6:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cleveland County, OK, McClain County, OK
The radar
The Norman radar (KTLX), 39 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 6:15 PM CDT | Thunderstorm Wind | Purcell, OK | |
| Jun 6, 6:16 PM CDT | Thunderstorm Wind 61 | Lexington, OK | |
| Jun 6, 6:18 PM CDT | Thunderstorm Wind | Purcell, OK | |
| Jun 6, 6:23 PM CDT | Hail 0.88 | Wayne, OK | |
| Jun 6, 6:35 PM CDT | Tornado F0 | Wayne, OK | |
| Jun 6, 6:40 PM CDT | Tornado F0 | Wayne, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 062254
TOROKC
OKC027-087-062330-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
555 PM CDT THU JUN 06 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 630 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES
IN CENTRAL OKLAHOMA
CENTRAL AND SOUTHERN CLEVELAND AND CENTRAL MCCLAIN
INCLUDING THE FOLLOWING LOCATIONS
LEXINGTON...PURCELL...ROSEDALE...SLAUGHTERVILLE...WASHINGTON
AND WAYNE
AT 553 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO OVER
WASHINGTON.
THE STORM WAS MOVING EAST AT 30 MPH.
TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE. OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY. AVOID WINDOWS. ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.
LAT...LON 3488 9715 3486 9755 3503 9756 3511 9748
3516 9731 3514 9715What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 6, 2:57 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jun 6, 2:57 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 255 PM CDT THU JUN 6 1996 OUTFLO BNDRY CURRENTLY LOOSING STEAM AS IT MOVS ACRS CNTRL OK. AMS S OF BNDRY IS RECOVERING FM MORNG CNVCTN AND EXPCT THIS BNDRY TO BCM FAIRLY ACTV LTR THIS AFTN. TRW CURRENTLY GOING UP NR OKC. LN OF TSTMS THAT WAS ALG SRN KS BRDR NOW ALSO COMING SWD INTO NRN ZNS. EXPCT ALL OF THIS ACTVTY TO PROPAGATE SWD ACRS FA TNGT. MDLS ALL AGREE ON BRINGING IN DRY AIR SWD LT TNGT AND FRI. TAIL-END VORT MAX FCST TO DIVE INTO AR BY 48HRS...BUT Q-VECTOR FIELDS INDCT THAT MOST LIFT SHUD BE E OF FA. MDLS DO...HWVR...WRAP A FAIR AMT OF LO LVL MSTR BACK INTO THE ERN HALF OF OK ON SAT AND THIS LUKS RSNBL. WL GO WITH MOSUNNY ON FRI AND PTCLDY ON SAT. WL KEEP POPS (AFT 1ST PD) BLO 20 FOR NOW...BUT SERN ZNS WL HV TO BE WATCHED IF CDFNT DOES NOT PUSH FAR ENUF SE TO WIPE THE DEEP MSTR AWAY. ..04.. GAG 55/81/52/84 3100 PNC 59/78/54/80 4111 HBR 60/84/59/86. 6100 SPS 62/80/59/82 6111 OKC 62/80/59/82 +111 DUA 65/81/64/84 8111 .OKC... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jun 6, 12:34 PM CDT, 5 hours 21 minutes before
OKZ004>053-TXZ083>090-061830- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1230 AM CDT THU JUN 6 1996 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THIS AREA IS GENERALLY SOUTH OF A LINE EXTENDING FROM STILLWATER TO ELK CITY. THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON ACROSS PORTIONS OF NORTHERN AND WESTERN OKLAHOMA. THIS AREA IS GENERALLY THAT PORTION OF OKLAHOMA NORTH OF THE MODERATE RISK AREA. EARLY THIS AFTERNOON...A COLD FRONT WAS LOCATED FROM SOUTHEAST KANSAS...THROUGH EXTREME NORTHERN OKLAHOMA...INTO THE CENTRAL TEXAS PANHANDLE. THIS COLD FRONT IS EXPECTED TO MOVE SOUTHEAST ACROSS OKLAHOMA AND WESTERN NORTH TEXAS THIS AFTERNOON AND TONIGHT. THE SEVERE WEATHER THREAT WILL BE IN LOCATIONS ALONG AND SOUTH OF THIS COLD FRONT. ONCE THE FRONT PASSES A LOCATION...THE SEVERE WEATHER THREAT IS SIGNIFICANTLY DIMINISHED. AHEAD OF THE COLD FRONT...THERE ARE NUMEROUS OUTFLOW BOUNDARIES CREATED BY THIS MORNINGS THUNDERSTORM ACTIVITY. THERE IS ALSO AN APPROACHING UPPER LEVEL DISTURBANCE HEADED FOR OKLAHOMA AND NORTH TEXAS THIS AFTERNOON AND EVENING. THE COLD FRONT...OUTFLOW BOUNDARIES...AND UPPER LEVEL DISTURBANCE WILL COMBINE FORCES TO PRODUCE ENOUGH LIFT TO GET THUNDERSTORMS STARTED. ONE NEGATIVE FACTOR FOR THUNDERSTORM DEVELOPMENT OVER THE WESTERN PORTIONS OF THE OUTLOOK AREA IS A CAPPING INVERSION. THE PRIMARY THREAT FROM THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND STRONG DAMAGING WINDS. HOWEVER...WITH INCREASING WIND SHEAR THIS AFTERNOON AND EVENING...SUPERCELL THUNDERSTORMS WITH ISOLATED TORNADOES WILL BE POSSIBLE SOUTH OFd THE COLD FRONT. SPOTTER GROUPS SHOULD LISTEN FOR THE LATEST INFORMATION AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT. 11
Local storm report, Jun 6, 5:50 PM CDT, 5 minutes before
LOCAL STORM REPORT NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 1738 PM CDT THU JUN 06 1996 TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS... DATE ....COUNTY LOCATION.... 1510 PM 2 S OKARCHE OK 1.00 INCH DIAMETER HAIL 06/06/96 CANADIAN 1516 PM 2 S OKARCHE OK 1.00 INCH DIAMETER HAIL 06/06/96 CANADIAN 1722 PM VERDEN OK 1.00 I|NCH DIAMETER HAIL 06/06/96 GRADY 1735 PM BLANCHARD OK 1.25 INCH DIAMETER HAIL 06/06/96 MCCLAIN 1737 PM W NORMAN OK 1.00 INCH DIAMETER HAIL 06/06/96 CLEVELAND
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 7:48 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 27 min |
| Jun 5, 8:13 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 47 min |
| Jun 5, 8:30 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 45 min |
| Jun 5, 8:57 PM CDT | Severe Thunderstorm Warning | OUN | Woodward | 63 min |
| Jun 5, 9:01 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 44 min |
| Jun 5, 9:11 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 49 min |
| Jun 5, 9:38 PM CDT | Severe Thunderstorm Warning | OUN | Dewey, Roger Mills | 37 min |
| Jun 5, 9:48 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods | 57 min |
| Jun 5, 10:08 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Roger Mills | 52 min |
| Jun 5, 10:54 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay | 51 min |
| Jun 5, 10:54 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher, Major | 51 min |
| Jun 5, 10:59 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 31 min |
| Jun 5, 11:15 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan, Noble | 30 min |
| Jun 5, 11:19 PM CDT | Severe Thunderstorm Warning | OUN | Beckham | 41 min |
| Jun 5, 11:28 PM CDT | Severe Thunderstorm Warning | OUN | Custer, Washita | 47 min |
| Jun 5, 11:41 PM CDT | Severe Thunderstorm Warning | OUN | Logan, Noble, Payne | 34 min |
| Jun 5, 11:41 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher | 34 min |
| Jun 5, 11:46 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Greer | 44 min |
| Jun 6, 12:04 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 41 min |
| Jun 6, 12:04 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 41 min |
| Jun 6, 12:39 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Pottawatomie | 51 min |
| Jun 6, 12:42 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Oklahoma | 48 min |
| Jun 6, 1:34 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Grady | 26 min |
| Jun 6, 2:29 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, McClain | 46 min |
| Jun 6, 2:29 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland | 46 min |
| Jun 6, 5:41 AM CDT | Severe Thunderstorm Warning | OUN | Custer, Dewey | 49 min |
| Jun 6, 6:16 AM CDT | Severe Thunderstorm Warning | OUN | Blaine | 44 min |
| Jun 6, 2:29 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 46 min |
| Jun 6, 3:10 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 50 min |
| Jun 6, 4:28 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 47 min |
| Jun 6, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Grady, McClain | 40 min |
| Jun 6, 4:50 PM CDT | Severe Thunderstorm Warning | OUN | Caddo | 40 min |
| Jun 6, 5:10 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 50 min |
| Jun 6, 5:20 PM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 55 min |
| Jun 6, 5:20 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, McClain, Oklahoma, Pottawatomie | 55 min |
| Jun 6, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 46 min |
| Jun 6, 6:14 PM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Garvin, Grady, McClain | 46 min |
| Jun 6, 6:42 PM CDT | Tornado Warning | OUN | Garvin | 48 min |
| Jun 6, 6:53 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Garvin, Stephens | 67 min |
| Jun 6, 6:53 PM CDT | Severe Thunderstorm Warning | OUN | Hughes, Murray, Pontotoc, Seminole | 67 min |
Nearby
Tornado Warnings in Oklahoma, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.